Recently Diagnosed

My doctor put me on Anti depressants in March 2014 because of my "Mental state" in May they were increased to 100mg, In August my doctor gave me a blood test. - My TSH is 31 so I am under active. I started on a 25mg dose of LEVO but have just been put onto a 50gm dose. I have to wait for another 2 months before they will give me another blood test. I am at my wits end - Doctor says I must not stop the anti depressants. I feel low and rubbish and full or remorse and guilt all day long. I have started taking "Wellwoman" tablets - also Collegan tablets as my hair is falling out in handfuls. My nails are all split and thin and my skin looks as if it belongs to a woman more than 20 years older. I am also getting lots of broken veins on my legs…

I started taking DHEA as well as Horse chestnut tablets and I have hormone patches because I had my ovaries out many years ago - I am 51.

Please tell me things get better……

7 Replies

  • Probably a good idea to stay on anti depressants until you are on an optimal dose of thyroxine and then to come off the anti depressants slowly

  • Sorry but i totally disagree with your doctor

    anti depressants simply make your situation worse but you need to taper off them slowly as coming off them is not easy

    Shame on your doctor for not diagnosing the hypothyroid long ago before you got so ill

    what is vital now is you are also tested for

    free t4

    free t3

    vit b12

    vit d3



    i will bet your ferritin is at rock bottom when it must be over 70 or you cannot even utilise the levothyroxine at all as ferritin is needed to convert t4 into t3

    you will need to take iron plus at least 1000mg vit c 4 hours away from any thyroid meds

    you would be better to have T3 liothyronine prescribed until your ferritin is above 70

    plus its vital that you take a really good multivitamin before bed as all your vitamins and minerals get trashed by the hypothyroid process

  • Thank you so much. I am due for my next blood test next week and have requested these results. I will let you know. Thank you

  • Welcome to the forum, jmb1963.

    Depression is a common symptom in undiagnosed and untreated hypothyroidism and as Helen0701 says it would be best to wait until you are optimally dosed on Levothyroxine and feeling better before reducing anti-depressants. Levothyroxine can be taken morning or night time, whatever suits you best in working around other medication and supplements you are taking.

    Take your Levothyroxine with a full glass of water on an empty stomach one hour before or two hours after food and drink, two hours away from other medication and supplements and four hours away from vitamin D3, calcium, iron and oestrogen.

    Things will get better when you are optimally dosed and your TSH is lower. TSH 1.0 is usually comfortable for people on thyroid hormone replacement so you have a way to go yet but you should start feeling improvement on the increased dose. Dose increases/decreases are usually in 25mcg increments otherwise it can be a shock to the body. It takes 6/8 to metabolise and work on your symptoms hence the 8 weekly blood tests.

    Ask your GP to test ferritin, vitamin D, B12 and folate as hypothyroid patients are often deficient/low and these deficiencies can cause musculoskeletal pain, fatigue and low mood similar to hypothyroid symptoms. Post your results with the lab ref ranges (the figures in brackets after your results) in a new question and members will advise whether supplementation is required.

  • Your doctor should have had your T3 tested. This is a link but don't stop your anti-depressants cold, although I know people for whom it made them feel much worse. Ask GP for a T3 blood test or get one done privately, details on site.

    This is for your information.

  • This is all too typical, doctors are PAID to prescribe anti-depressants and you should be weaned off them immediately now you are taking thyroxine.

  • Hi JMB - they sure have put you through the ringer: shame on your doctor. Yes, it does get better.

    Much good advice already given. I'll just add - hormone patches may interfere with Levothyroxine. It's all hormones. This is why sometimes thyrdoid problems mimic menopause and vice versa. I bet your doctor has forgotten you're on the patches. Remind him/her when you go for your next blood test.

    Also get a good quality multi vitamin inside you on a daily basis. You particularly need Vits D3, B12, C; minerals zinc, selenium, magnesium; also folate and ferritin.

    Feel better!

You may also like...